Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 23, 2017Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2017, 3:51 PM MST for Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 3:51 PM MST (22:51 UTC)
Expired
Aug 23, 2017, 4:30 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS55 KTWC 232251
SVRTWC
AZC021-232330-
/O.NEW.KTWC.SV.W.0076.170823T2251Z-170823T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
351 PM MST WED AUG 23 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 430 PM MST

* At 351 PM MST, a severe thunderstorm was located near Oracle, or 
  16 miles northeast of Oro Valley, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oracle, Campo Bonito and Biosphere 2. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3255 11070 3253 11084 3267 11088 3270 11071
TIME...MOT...LOC 2251Z 175DEG 8KT 3261 11079 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Wed Aug 23 2017

.SYNOPSIS...Expect scattered thunderstorms into this evening. Some
storms will produce heavy rain, especially east and south of
Tucson. Gusty winds may produce areas of blowing dust northwest
of Tucson late into early evening. Isolated to scattered
thunderstorms will then prevail Thursday into early next week,
with the greatest thunderstorm coverage mainly east to south of
Tucson.

&&

.DISCUSSION...Scattered thunderstorms should continue into this
evening. The overall evolution of development has closely
resembled a blend of mesoscale models. Storm cluster over Santa
Cruz County figures to push a boundary northwestward/down the
terrain. This could enhance storms ongoing over central Pima
County and also produce some areas of blowing dust. Will keep
blowing dust advisory going into early this evening. Latest rapid
refresh model shows the peak storm coverage around 6 pm. Some of
these storms could produce heavy rain due to slow and erratic
movement. Showers and storms could linger until at least midnight
east of Tucson, closest to upper level support.

Models indicate mid level ridging/high pressure starts to shift
into northern AZ as early as Thursday with resultant north to
northeast mid level flow over SE AZ. While storm coverage will not
be as widespread as today, enough moisture and instability will
remain in place for isolated to scattered storms, especially east
of Tucson.

As the high becomes anchored to our north, easterly flow will
keep enough moisture in place for daily rounds of isolated to
scattered storms into early next week. While eastern locales will
be most favored, any disturbance moving from east to west in the
flow could help storms to progress into the western deserts on a
given day. Timing of such an occurrence is difficult to pinpoint
however.

High temperatures will generally remain above seasonal averages,
but fluctuate depending on thunderstorm timing.

&&

.AVIATION...Valid thru 25/00Z.
Scattered to numerous TSRA through 24/03z with MVFR cigs/vsbys in
strongest storms. Brief wind gusts 35-45 kts may produce BLDU
northwest of KTUS. Isolated -TSRA/-SHRA mainly east of KTUS late
tonight into early Thursday morning, then scattered TSRA east of
KTUS Thu afternoon. Otherwise, surface wind less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An easterly flow will develop by Friday keeping
enough moisture around southeast Arizona for daily rounds of
thunderstorms into next week. Coverage will vary from day to day
but areas east of Tucson will be most favored overall. 20 foot
winds will remain light except in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for
AZZ501-502-504-505.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 11:58 AM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1158 AM MST WED AUG 23 2017

AZZ503-507-513-231945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1158 AM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST
CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1158 AM MST, strong thunderstorms were located about 8 miles
southwest of Sierra Vista, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca, Coronado National
Memorial, Canelo, Nicksville, Parker Canyon Lake, Ramsey Canyon
Preserve and Elgin.

LAT...LON 3159 11062 3167 11023 3133 11023 3133 11046
TIME...MOT...LOC 1858Z 172DEG 11KT 3145 11037

French
Special weather statement, Aug 23, 1:09 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
109 PM MST WED AUG 23 2017

AZZ503-504-507-513-232100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
109 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
200 PM MST...

At 108 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of East Sahuarita to 14
miles east of Nogales. Movement was northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and
Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 11088 3177 11045 3133 11046 3133 11087
TIME...MOT...LOC 2008Z 122DEG 14KT 3181 11070 3142 11069

French
Special weather statement, Aug 23, 2:41 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
241 PM MST WED AUG 23 2017

AZZ503-504-232215-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
241 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 315 PM MST...

At 240 PM MST, strong thunderstorms were located 9 miles northwest
of Tubac, moving northwest at 15 mph.

Winds in excess of 40 mph and nickel sized hail will be possible
with this storm.

Locations impacted include...
Green Valley, Tubac, Junction Of Highway 286 And Arivaca Road, Amado
and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3178 11097 3152 11117 3166 11154 3207 11120
TIME...MOT...LOC 2140Z 118DEG 12KT 3170 11118

French
Special weather statement, Aug 23, 3:33 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST WED AUG 23 2017

AZZ507-508-512-513-232330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
333 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 430
PM MST...

At 332 PM MST, A line of strong thunderstorms was located along a
line extending from 11 miles southeast of Rodeo, NM to 12 miles
southeast of Bisbee. Movement was northwest at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Douglas, Bisbee, Mcneal, Chiricahua National Monument, Rucker
Canyon, Portal, Junction Of Highways 80 And 90, Bisbee-Douglas
Airport, Pirtleville and Elfrida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 10979 3156 11020 3207 10929 3190 10905
      3133 10905
TIME...MOT...LOC 2232Z 124DEG 31KT 3171 10890 3127 10979

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:58 AM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Aug 23, 11:58 AM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 23, 12:38 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz112 min
Aug 23, 1:09 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 23, 2:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 23, 3:21 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 23, 3:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 23, 3:33 PM MSTFlash Flood WarningTWCPima, Santa Cruz117 min
Aug 23, 3:33 PM MSTSpecial Weather StatementTWCCochise57 min
Aug 23, 3:45 PM MSTAreal Flood AdvisoryTWCSanta Cruz90 min
Aug 23, 4:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 23, 4:11 PM MSTFlash Flood WarningTWCPima2 hr
Aug 23, 4:12 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 23, 4:28 PM MSTDust Storm WarningTWCPima, Pinal3 hr
Aug 23, 4:29 PM MSTSevere Thunderstorm WarningTWCPinal46 min
Aug 23, 4:34 PM MSTFlash Flood WarningTWCPinal116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.